Heart Disease Expert Forum
Reaction to Norvasc...
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Reaction to Norvasc...

I posted my experience in this forum below with being diagnosed with vasospasm.  I've now got questions related to my apparent allergic reaction to Norvasc.

It's been 3 weeks since my vasospasm event, and since I started on Norvasc 2.5mg daily.  Norvasc took a little getting used to at the start, as it make me tired and feeling cold.  All that passed in the first two weeks.

One day before my follow-up visit with my Cardiologist (this past Friday) I broke out in hives/rash on my back and extending up the sides of my neck.  Both my Cardiologist and GP Doc agreed that it's probably a reaction to Norvasc.  I was put on Diltiazem 120mg as an alternative, which I started yesterday (Saturday).  I was also given Zyrtec for the skin reaction.

Questions:
- Does it typically take 3 weeks to react to a med like Norvasc?  If you are allergic, why no reaction immediately?
- Is Diltiazem as affective as Norvasc?  I see less info on the net for this med than Norvasc.
- How long might it take for this rash/hive condition to pass?
- Have you ever seen a patient that is allergic to all c-channel blockers?  I ask because I'd like to remain on a c-channel blocker for at least a little while, so I am hoping that it will be likely that one of them will work for me.

Thanks in advance for your opinions.
Related Discussions
239757_tn?1213813182
bill,

thanks for the post.

An medication reaction can be delayed, however in most is usually occurs early when taking a medicine.

Diltiazem and norvasc can bot be used for vasospasm.

Generally it should pass rapidly with discontinuation of the agent. If it doesnt, it may be related to something else.

The medicines are different enough that they shouldnt react.

Also, I would make sure something else isnt going on. If the rash isnt due to the medicine then rashes and vasospasm hint at a possible systemic disease processes such as vasculitis. I would keep close follow-up with your physician.

good luck

4 Comments
Blank
Avatar_m_tn
Thanks for the quick replies.

I plan to give it a few days, maybe until Tuesday or Wednesday, to see if this rash goes away.  I can imagine that some Norvasc will stay in your system for a little while if you've been taking it daily for a few weeks.  Maybe that's why the reaction isn't gone already.  It appears that it might be easing up a bit - it certainly is not getting worse - I guess that's a good sign!

I can't think of anything else that could be triggering this reaction, and the rash is more extensive than I've seen in the past with non-drug interations, so for now I'll go along with the Doctor's (Cardiologist and GP) determination that this is a Norvasc drug-interaction.



Blank
Avatar_n_tn
Several years ago I was taking Norvasc when my dentist asked what blood pressure medication I was taking. I told him "Norvasc" and he strongly suggested that I change to some other BP drug.  The problem was that he noted increased gum growth in both me and several other patients using Norvasc. I switched to another BP drug and have been doing fine ever since. I was impressed that he spotted the culprit so readily. A word to the wise is sufficient.
Blank
Avatar_m_tn
Hi I had surgery 7 yrs back for an anurisum to the assending aorta directly on top of the heart, this caused the valve to be permantly open the heart grew to twice its size & closed off the left lung. I came out of the 9 hr opp just fine but 4 months on due to poor BP management by my doctor my aorta disected from the implant to my legs causing great pain & leaving me with little to no circulation to my legs, I changed doctors & now I'm ok . I take avariety of pills , they are ...6 / Labetalol 200mg ......2 / Lisinopril 20 mg....1 / Indapamide 1.5 mg.....1 / Zimstat 20 mg.....& 1 NORVASC 10 mg. PER DAY.......I am unable to do anything physical including walking just a short distance because I become exhausted to the point of collapsing , a lot of this is lack of circulation but my doctor says the NORVASC is a large factor as it tends to slow you down especially 10 mg,s. But who cares I'm asill here & NORVASC is a big part of that.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank